TREATING HYPOGLYCAEMIA - a patient's guide
How do you treat a hypo? Do you know why current recommendations are made regarding treatment of a hypo?
Hypoglycaemia or low blood glucose occurs when blood glucose levels fall too low (below 4 mmol/L). It is commonly referred to as a 'hypo'. Hypo occurs mainly with insulin treatment and sometimes with 'sulphur based' tablets Glibenclamide, Glipizide, Gliclazide and Tolbutamide. It seldom occurs when treatment is by diet alone or with Metformin tablets.
Hypos happen quickly in terms of minutes, and may include one or more of the following:
- Ravenous hunger
- Becoming pale\t
- Odd behaviour - bad temper, crying, aggression
- Rapid heart beat
- Drowsiness, confusion
Symptoms of 'hypo' will generally be the same each time, for each person. Frequent episodes of hypoglycaemia and especially untreated episodes can lead to hypoglycaemia unawareness. In this case the person does not experience warning symptoms of low blood glucose and 'hypos' can only be detected by measuring blood glucose levels.\t
Untreated or inadequately treated hypo can lead to unconsciousness.\t
Causes of Hypo
- Missed or delayed meals or snacks, or not enough carbohydrate (starchy food) with the meal or snack
- Extra exercise or physical work not covered by extra food
- Excessive dosage of insulin or tablets (perhaps you have lost weight and do not need as much medication as previously)
Treatment of Hypo
1. Take 10-15gm of glucose immediately, for example:
- Glucose tablets: 3 large Vita or BD, 5-6 small Glucodin
- Glucose powder: 2-3 heaped teaspoons dissolve in water
- If you do not have glucose, drink glass of soft drink (sweet not diet)
- or 2-3 teaspoons of sugar in a drink, or 2 teaspoons of honey or jam.
2. If the symptoms persist after 5-10 minutes repeat the above.
3. When the symptoms pass or the blood glucose is above 4mmol/L, follow with a slowly digested carbohydrate snack such as a slice of bread, a piece of fruit, 2 plain biscuits or crackers with cheese, a glass of milk, or if it is mealtime, with the meal.
If you have any doubt regarding whether or not you are having a 'hypo' it is a good idea to check your blood glucose level. Some people seem to have difficulty recognising the symptoms. Also it is a good idea to check your blood glucose after the treatment with glucose, to check that you have got it back up to 4mmol/L or higher.
Now comes the big question of 'Why?'
The first treatment of a hypo is best with glucose because that is the form of sugar that is most quickly digested. Because blood glucose can continue to drop quite quickly, it is important that you take a form of sugar that will be digested quickly, get into the blood stream and increase the blood glucose level as rapidly as possible. If you treat a hypo with a sandwich (even a jam sandwich) or some sweet biscuits it will be digested more slowly and it will take much longer for you to recover. You may even find that your blood glucose continues to drop while you are waiting for it to rise.
If glucose is not available, ordinary sugar is recommended, this is because although sugar is not digested as fast as glucose, it is a good substitute. In the past orange juice was recommended, however in the studies on glycaemic index, it was found that the fructose (fruit sugar) in orange juice is digested fairly slowly. Hence orange juice is not the ideal treatment of low blood glucose. However, if it is the only thing available, have the orange juice. If you still feel low after 5-10 minutes, the recommendation is to repeat the glucose or sugar treatment. This is because even though you have treated the 'hypo' your blood glucose still has not risen to the desired level. Hence you need to give it another nudge in the form of some more glucose or sugar. And if the second treatment still isn't helping after another 5-10 minutes? Repeat it again. It would certainly be desirable to check your blood glucose before repeated treatments. However, if you are sure the problem is a hypo, continue to treat it until you feel that the glucose level is up, and you feel better or you can see it is over 4mmol/L by testing.
The next step is to follow up with a slowly digested carbohydrate. The reason is that if you don't follow up, the level may drop down again, below 4mmol/L. The aim of the snack is to keep the blood glucose level up until the next meal or snack is due.
What about taking the glucose and then a sandwich immediately? Wouldn't that fix it in the short term with the glucose and fix it in the long term with the sandwich? The problem with mixing the glucose with the sandwich, is that the sandwich will slow down the digestion of the glucose. So instead of recovering quickly, it will take much longer.
We all know that prevention is better than cure and it is certainly the case with hypos. Frequent hypos can lead to hypo unawareness which is dangerous. Untreated hypos may lead to unconsciousness. Hypos can leave you feeling terrible and can lead to erratic blood glucose control (with rebound highs after the lows).
Hypoglycaemia can be prevented by:
- Eating the full carbohydrate allowance for meals and snacks
- Not delaying meals
- Eating extra carbohydrate foods to balance extra exercise, before and after exercise and possibly during it (depending on how strenuous and prolonged the exercise is). If on insulin it may be necessary to reduce the insulin dose prior to the exercise in order to prevent hypos. Talk to your diabetes team if in doubt about exercise, medication and hypos.
- Never drink alcohol on an empty stomach.
- Keeping in touch with your blood glucose pattern.
Always carry glucose tablets so you can treat a hypo promptly.
Hypos at Night
Most people will awaken on having a hypo during the night. Some people, however, continue to sleep. The only signs of the hypo on waking may be:
- Not feeling refreshed
- Having a high blood glucose on waking (rebound effect)
- Being unusually drowsy or difficult to waken
- Sweating during the night
- And/or showing a trace of urinary ketones (for those with type 1 who do check for ketones)
In order to prevent hypos, people on insulin should have an appropriate supper in the evening. A supper that includes a little protein such as low fat yoghurt or a scrape of peanut butter helps the supper to have a longer effect. Blood glucose levels before bed should be over 6mmol/L. If in doubt about what is happening overnight, check blood glucose levels between 2 and 3am.
Hypoglycaemia in the Elderly
Hypos in the elderly are particularly dangerous because they could cause a fall resulting in nasty injuries. The only suggestion of hypo in the elderly may be tiredness, weakness, or even confusion and may only be picked up on blood testing. If in doubt more frequent blood testing will clarify the situation. If you consider yourself as fitting into the more senior age group and are having hypos, please get your medication doses reassessed urgently.
Hypos should be treated promptly and adequately. If you are in doubt about hypo treatment, or think that your medication doses need reassessment, please make prompt contact with your diabetes team.